Hail, Cowley
- When
- June 23, 6:17 PM CST
- Where
- Cowley County, 4.31 mi NW of Arkansas City
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -97.110
A strong cold front approaching from the northwest triggered numerous strong to severe thunderstorms across southeast Kansas during the evening hours on the 23rd. The storms moved south, producing large hail, damaging winds and very heavy rainfall, which resulted in localized flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong cold front approaching from the northwest triggered numerous strong to severe thunderstorms across southeast Kansas during the evening hours on the 23rd. The storms moved south, producing large hail, damaging winds and very heavy rainfall, which resulted in localized flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 6:13 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 713 PM CDT WED JUN 23 2010 .UPDATE... THIS EVENING: ISSUED UPDATE TO REFLECT EXPIRATION OF THE EXCESSIVE HEAT WARNING & HEAT ADVISORY THAT HAD BEEN IN EFFECT FOR ALL OF SOUTHEAST KANSAS TIL 7 PM CDT. REST OF INHERITED FORECAST KEPT INTACT FOR TIME BEING. && .PREV DISCUSSION... /ISSUED 656 PM CDT WED JUN 23 2010/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SOLE FOCUS IS ON TSRA SCT ALONG A COLD FRONT THAT IS SAGGING SE OVER EXTREME SC & SE KS THIS EVENING. WITH GREATEST INSTABILITY EXISTING OVER COWLEY & WRN CHAUTAUQUA COUNTIES GREATEST POTENTIAL FOR STRONG & POSSIBLY SVR TSRA WILL NOT AFFECT KICT OR KCNU TERMINALS THROUGH 24/03Z. HAVE LIMITED "VCTS" ASSIGNMENT TO KCNU WHERE COLD FRONT & ASSOCIATED TSRA ARE SITUATED JUST NW-N OF THIS TERMINAL BUT MAKING VERY SLOW S-SE PROGRESS TOWARD THE TERMINAL. OTHERWISE ALL 5 TERMINALS TO REMAIN IN VFR STATUS THROUGHOUT THYE 24/00Z TAF CYCLE. PREV DISCUSSION... /ISSUED 320 PM CDT WED JUN 23 2010/ DISCUSSION... FORECAST HIGHLIGHTS FOCUS AROUND STRONG/SEVERE THUNDERSTORM CHANCES THIS AFTERNOON/EVENING ACROSS MAINLY SOUTHEAST KS. STRONG COLD FRONT IS CURRENTLY PROGRESSING SOUTHEAST ACROSS THE AREA...STRETCHING FROM JUST WEST OF KANSAS CITY SOUTHWESTWARD TO JUST NORTHWEST OF WICHITA...AND INTO WESTERN OK. CUMULUS ALONG FRONT IS FAIRLY FLAT PER VISUAL OBSERVATIONS...EVIDENCE OF A STRONG CAP STILL IN PLACE INHIBITING THUNDERSTORM DEVELOPMENT. HOWEVER...CONTINUED AFTERNOON HEATING IN CONCERT WITH THE STRONG FRONTAL FORCING AND APPROACHING WEAK MID-LEVEL COOLING FROM THE NORTHWEST SHOULD ALLOW AT LEAST ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO EVENTUALLY DEVELOP BY 4-6 PM...MAINLY EAST/SOUTHEAST OF A LINE EXTENDING FROM EMPORIA TO WICHITA TO HARPER. VERY UNSTABLE AIRMASS OF 3000-4000 J/KG MLCAPES IN PLACE AHEAD OF THE FRONT...WITH RELATIVELY WEAK WIND SHEAR OF 20-30 KTS...SO AM ANTICIPATING MAIN STORM MODE TO BE MULTI-CELL...WITH THE MAIN THREATS BEING HAIL UP TO PING PONG/GOLFBALL SIZE AND DOWNBURST WINDS UP TO 70 MPH...ALONG WITH TORRENTIAL RAINFALL AND LOCALIZED FLOODING. THINKING LANDSPOUT THREAT WILL BE FAIRLY LOW GIVEN LOW AMOUNTS OF LOW-LEVEL CAPE. SEVERE THREAT SHOULD DIE OFF BY 9-10 PM OR SO. HOWEVER...THREAT FOR LINGERING ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY SHOULD CONTINUE ALL NIGHT ACROSS FAR SOUTHERN KANSAS...AS WEAK LOW-LEVEL JET IMPINGES ON STALLING FRONTAL BOUNDARY. ISOLATED ACTIVITY COULD LINGER THROUGH THURSDAY ACROSS FAR SOUTHERN KANSAS. THE NEXT CHANCE FOR THUNDERSTORMS MAY ARRIVE FOR THE SATURDAY NIGHT-SUNDAY NIGHT TIMEFRAME...AS SHORTWAVE ENERGY PROGRESSES ACROSS THE NORTHERN PLAINS...DRAGGING A COLD FRONT SOUTHEAST ACROSS THE CENTRAL PLAINS. LOOKS LIKE A TYPICAL HIGH CAPE/LOW SHEAR SUMMER SCENARIO ACROSS THE CENTRAL PLAINS...SO STRONG TO AT LEAST MARGINALLY SEVERE STORMS LOOK POSSIBLE. TEMPERATURES WILL COOL TO NEAR NORMAL VALUES FOR THURSDAY IN WAKE OF THE COLD FRONT...WITH HIGHS UPPER 80S-LOW 90S AND LOWER DEWPOINTS. HOWEVER...THE SUMMER HEAT/HUMIDITY RETURNS FOR FRIDAY-SATURDAY AS SOUTHERLY FLOW COMMENCES AHEAD OF THE NEXT SHORTWAVE TROUGH. COULD ONCE AGAIN BE FLIRTING WITH HEAT ADVISORY CRITERIA THESE TWO DAYS...ESPECIALLY EAST OF THE I-135/I-35 CORRIDORS. DESPITE A MASSIVE RIDGE BUILDING ACROSS THE WESTERN/CENTRAL CONUS BY LATE WEEKEND...SOMEWHAT COOLER WEATHER IS ANTICIPATED FROM SUNDAY INTO EARLY/MID NEXT WEEK IN WAKE OF THE WEEKEND SYSTEM. AMOUNT OF COOLING WILL DEPEND ON WHICH MODEL SOLUTION VERIFIES. ECMWF WOULD SUGGEST READINGS IN THE 80S FOR MOST LOCATIONS BY EARLY/MID NEXT WEEK WITH A DEEPER EASTERN CONUS LONGWAVE TROUGH. THE GFS WOULD SUGGEST READINGS A BIT WARMER IN THE UPPER 80S TO 90S...WITH A NOT-AS-AMPLIFIED EASTERN CONUS TROUGH. HOWEVER...REGARDLESS OF WHICH SOLUTION VERIFIES...AFTERNOON HEAT INDICES SHOULD BE MUCH LESS THAN CURRENT READINGS...WITH GFS/ECMWF/HPC PROGGED DEWPOINTS IN THE 50S AND 60S. ADK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DATA ANALYSIS AT 1730Z...A COLD FRONT EXTENDED FROM KPTT-KMPR- KMHK. CU HAVE DEVELOPED ALONG THIS FRONT AND EXPECT CONVECTION TO DEVELOP BY 20Z NEAR THE I-35 CORRIDOR. STORMS HAVE THE POTENTIAL AFFECT KICT AND KCNU THIS AFTERNOON AND EVENING. DO NOT ANTICIPATE ANY CONDITIONS LESS THAN VFR WITH THE EXCEPTION OF IN THE VICINITY OF THE STRONG THUNDERSTORMS WHERE CIGS AND VSBYS COULD BE MVFR. BEHIND THE FRONT THE WINDS SWITCH FROM SOUTH TO NORTHWEST AND INCREASE TO 15-20 KNOTS WITH GUSTS TO 25 KNOTS. THESE CONDITIONS WILL ADVANCE INTO THE AREA ONCE THE FRONT PASSES AND THE STORMS MOVE OUT. STORMS SHOULD MOVE OUT THE AREA BY 03Z WITH SKIES CLEARING. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 89 70 96 / 20 10 10 10 HUTCHINSON 65 89 69 98 / 10 10 10 10 NEWTON 66 88 69 96 / 10 10 10 10 ELDORADO 68 89 69 94 / 20 10 10 10 WINFIELD-KWLD 70 90 70 95 / 40 20 10 10 RUSSELL 62 88 67 99 / 0 0 10 10 GREAT BEND 63 89 68 99 / 10 10 10 10 SALINA 63 88 68 98 / 0 0 10 10 MCPHERSON 65 88 69 98 / 10 0 10 10 COFFEYVILLE 72 90 70 94 / 50 20 10 10 CHANUTE 70 88 68 94 / 40 10 10 10 IOLA 69 88 68 94 / 30 0 10 10 PARSONS-KPPF 71 89 69 94 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 414 PM CDT WED JUN 23 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 414 PM CDT WED JUN 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES UP TO 105 DEGREES WILL CONTINUE ACROSS SOUTHEAST KANSAS INTO THE EVENING HOURS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING AND HEAT ADVISORY FOR FURTHER DETAILS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE CORRIDOR THIS EVENING. DAMAGING WIND GUSTS TO 70 MPH AND HAIL UP TO GOLFBALL SIZE WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR LOW-LAND FLOODING WILL ALSO BE POSSIBLE. THE THREAT FOR SEVERE WEATHER SHOULD WANE BY LATER THIS EVENING...ALTHOUGH LINGERING THUNDERSTORM CHANCES WILL CONTINUE THROUGHOUT THE OVERNIGHT HOURS ACROSS FAR SOUTHERN KANSAS. THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR A FEW THUNDERSTORMS WILL LINGER ALONG THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. HEAT INDICES IN THE LOW 100S ARE ANTICIPATED DURING THE AFTERNOON HOURS ON FRIDAY AND SATURDAY ACROSS THE AREA. THUNDERSTORM CHANCES MAY RETURN ACROSS THE AREA FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT. STRONG TO AT LEAST MARGINALLY SEVERE STORMS APPEAR POSSIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 610 PM CDT WED JUN 23 2010 KSZ092-093-232345- COWLEY-SUMNER- 610 PM CDT WED JUN 23 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 607 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR OXFORD...OR 7 MILES WEST OF WINFIELD...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 630 PM CDT WED JUN 23 2010 KSZ071-072-240015- ALLEN-WOODSON- 630 PM CDT WED JUN 23 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES... AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEOSHO FALLS...OR 11 MILES NORTHWEST OF IOLA...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT WED JUN 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLOOD OXFORD 37.27N 97.17W
06/23/2010 SUMNER KS LAW ENFORCEMENT
MINOR STREET FLOODING IN LOW LYING AREAS
&&
VJPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 712 PM CDT WED JUN 23 2010 KSZ071-072-240100- ALLEN-WOODSON- 712 PM CDT WED JUN 23 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES... AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF COLONY TO 6 MILES SOUTH OF YATES CENTER...AND MOVING SOUTHEAST AT 15 MPH. WINDS TO 50 MPH AND TORRENTIAL RAINFALL ARE EXPECTED WITH THESE STORMS. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. JAKUB
The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
3 thunderstorm wind, 2 hail, 2 flood, 1 flash flood. Local standard time, as filed.
Wind gusts were estimated at 55 to 60 mph.
Slow moving thunderstorms moved south across Sumner county during the evening hours of the 23rd, producing rainfall amounts ranging from 1 to 3 inches, heaviest across east and southeast portions of the county. The heavy rainfall flooded portions of Highway 166 east of Interstate 35, about 5 miles east of South Haven. Any damage estimates the flooding may have incurred is unknown.
Slow moving thunderstorms produced heavy rainfall amounts in excess of 3 inches across portions of Woodson county during the evening hours of the 23rd. The excessive runoff produced flooding over Highway 75 between 90th and 50th Streets, south of Yates Center. Any damage estimates the flash flooding may have incurred is unknown.
ASOS equipment at the Chanute Airport measured the wind gust. Tree limbs were downed at the Chanute Country Club.
Law enforcement and emergency management reported 60 to 70 mph winds along with torrential rainfall in Caney, resulting in near zero visibility. Tree damage was widespread in and around the Caney area. Two vehicles were damaged by downed trees, and a storage building sustained major damage in Caney. The Montgomery County Chronicle contributed to this report.
Thunderstorms with very heavy rainfall rates moved south across the county during the evening hours of the 23rd, resulting in flooding over Highway 75 and Ridgeway on the south end of Caney. Additional low-lying flooding occurred across southwest portions of the county. Some of the high water did not recede until the early morning hours on the 24th. Any damage estimates the flooding may have incurred is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239016, 239017, 239018, 239225, 239226, 239019, 239021, 239227.